Isotretinoin-associated intracranial hypertension

Frederick W. Fraunfelder, Frederick (Fritz) Fraunfelder, James J. Corbett

Research output: Contribution to journalArticle

33 Citations (Scopus)

Abstract

Purpose To evaluate the association between intracranial hypertension (IH) and isotretinoin use. Design Observational case series. Methods In this retrospective study, approximately 1950 case reports of adverse ocular side effects related to isotretinoin were received from spontaneous reporting systems. Reports were evaluated as to the occurrence of IH with isotretinoin use. A survey was mailed to all members of the North American Neuro-ophthalmology Society soliciting their opinions on whether isotretinoin caused IH. Results One hundred seventy-nine reports of IH were associated with isotretinoin use. The mean time from drug exposure to IH diagnosis was 2.3 months. There were 6 cases of positive rechallenge; 5 new cases are reported here, along with 1 previously published report. Of neuro-ophthalmologists surveyed (62% response rate), 6% believed an association between IH and isotretinoin use was certain; 32%, probable; 52%, possible; and 10%, unlikely. Twelve respondents (4%) had personally seen one or more cases of positive rechallenge with isotretinoin causing IH. Conclusions Based on the number and pattern of rapid IH onsets after isotretinoin exposure and the 6 cases of positive rechallenge, along with the probable similarity in metabolic pathways of this agent and vitamin A (a known cause of IH), it seems certain that there is a direct correlation between IH and isotretinoin use.

Original languageEnglish (US)
Pages (from-to)1248-1250
Number of pages3
JournalOphthalmology
Volume111
Issue number6
DOIs
StatePublished - Jun 2004

Fingerprint

Isotretinoin
Intracranial Hypertension
Ophthalmology
Metabolic Networks and Pathways
Vitamin A
Retrospective Studies

ASJC Scopus subject areas

  • Ophthalmology

Cite this

Isotretinoin-associated intracranial hypertension. / Fraunfelder, Frederick W.; Fraunfelder, Frederick (Fritz); Corbett, James J.

In: Ophthalmology, Vol. 111, No. 6, 06.2004, p. 1248-1250.

Research output: Contribution to journalArticle

Fraunfelder, Frederick W. ; Fraunfelder, Frederick (Fritz) ; Corbett, James J. / Isotretinoin-associated intracranial hypertension. In: Ophthalmology. 2004 ; Vol. 111, No. 6. pp. 1248-1250.
@article{e969a7e598b54026a3ff638653844303,
title = "Isotretinoin-associated intracranial hypertension",
abstract = "Purpose To evaluate the association between intracranial hypertension (IH) and isotretinoin use. Design Observational case series. Methods In this retrospective study, approximately 1950 case reports of adverse ocular side effects related to isotretinoin were received from spontaneous reporting systems. Reports were evaluated as to the occurrence of IH with isotretinoin use. A survey was mailed to all members of the North American Neuro-ophthalmology Society soliciting their opinions on whether isotretinoin caused IH. Results One hundred seventy-nine reports of IH were associated with isotretinoin use. The mean time from drug exposure to IH diagnosis was 2.3 months. There were 6 cases of positive rechallenge; 5 new cases are reported here, along with 1 previously published report. Of neuro-ophthalmologists surveyed (62{\%} response rate), 6{\%} believed an association between IH and isotretinoin use was certain; 32{\%}, probable; 52{\%}, possible; and 10{\%}, unlikely. Twelve respondents (4{\%}) had personally seen one or more cases of positive rechallenge with isotretinoin causing IH. Conclusions Based on the number and pattern of rapid IH onsets after isotretinoin exposure and the 6 cases of positive rechallenge, along with the probable similarity in metabolic pathways of this agent and vitamin A (a known cause of IH), it seems certain that there is a direct correlation between IH and isotretinoin use.",
author = "Fraunfelder, {Frederick W.} and Fraunfelder, {Frederick (Fritz)} and Corbett, {James J.}",
year = "2004",
month = "6",
doi = "10.1016/j.ophtha.2003.09.044",
language = "English (US)",
volume = "111",
pages = "1248--1250",
journal = "Ophthalmology",
issn = "0161-6420",
publisher = "Elsevier Inc.",
number = "6",

}

TY - JOUR

T1 - Isotretinoin-associated intracranial hypertension

AU - Fraunfelder, Frederick W.

AU - Fraunfelder, Frederick (Fritz)

AU - Corbett, James J.

PY - 2004/6

Y1 - 2004/6

N2 - Purpose To evaluate the association between intracranial hypertension (IH) and isotretinoin use. Design Observational case series. Methods In this retrospective study, approximately 1950 case reports of adverse ocular side effects related to isotretinoin were received from spontaneous reporting systems. Reports were evaluated as to the occurrence of IH with isotretinoin use. A survey was mailed to all members of the North American Neuro-ophthalmology Society soliciting their opinions on whether isotretinoin caused IH. Results One hundred seventy-nine reports of IH were associated with isotretinoin use. The mean time from drug exposure to IH diagnosis was 2.3 months. There were 6 cases of positive rechallenge; 5 new cases are reported here, along with 1 previously published report. Of neuro-ophthalmologists surveyed (62% response rate), 6% believed an association between IH and isotretinoin use was certain; 32%, probable; 52%, possible; and 10%, unlikely. Twelve respondents (4%) had personally seen one or more cases of positive rechallenge with isotretinoin causing IH. Conclusions Based on the number and pattern of rapid IH onsets after isotretinoin exposure and the 6 cases of positive rechallenge, along with the probable similarity in metabolic pathways of this agent and vitamin A (a known cause of IH), it seems certain that there is a direct correlation between IH and isotretinoin use.

AB - Purpose To evaluate the association between intracranial hypertension (IH) and isotretinoin use. Design Observational case series. Methods In this retrospective study, approximately 1950 case reports of adverse ocular side effects related to isotretinoin were received from spontaneous reporting systems. Reports were evaluated as to the occurrence of IH with isotretinoin use. A survey was mailed to all members of the North American Neuro-ophthalmology Society soliciting their opinions on whether isotretinoin caused IH. Results One hundred seventy-nine reports of IH were associated with isotretinoin use. The mean time from drug exposure to IH diagnosis was 2.3 months. There were 6 cases of positive rechallenge; 5 new cases are reported here, along with 1 previously published report. Of neuro-ophthalmologists surveyed (62% response rate), 6% believed an association between IH and isotretinoin use was certain; 32%, probable; 52%, possible; and 10%, unlikely. Twelve respondents (4%) had personally seen one or more cases of positive rechallenge with isotretinoin causing IH. Conclusions Based on the number and pattern of rapid IH onsets after isotretinoin exposure and the 6 cases of positive rechallenge, along with the probable similarity in metabolic pathways of this agent and vitamin A (a known cause of IH), it seems certain that there is a direct correlation between IH and isotretinoin use.

UR - http://www.scopus.com/inward/record.url?scp=2942579189&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=2942579189&partnerID=8YFLogxK

U2 - 10.1016/j.ophtha.2003.09.044

DO - 10.1016/j.ophtha.2003.09.044

M3 - Article

C2 - 15177980

AN - SCOPUS:2942579189

VL - 111

SP - 1248

EP - 1250

JO - Ophthalmology

JF - Ophthalmology

SN - 0161-6420

IS - 6

ER -